Antibiotic-associated colitis has been described in all age groups, although most cases occur during the fourth through sixth decades of life.1 To our knowledge, only five cases have been described in patients under the age of 4 years, and the youngest patient described was 6 months old.2,3 Described here is an infant in whom colitis developed during his first ten days of life in association with the administration of antibiotics and the finding of Clostridium difficile toxin in his stool.
Report of a Case.—A 3,820-g male infant was delivered by cesarean section to an 18-year-old, previously nulliparous woman because of prolonged (25 hours) rupture of membranes. The mother received 1 g of cephapirin sodium just before delivery. The baby's Apgar scores were 5 and 8 at one and five minutes, respectively. Hypotension, metabolic acidosis, and bilateral pulmonary infiltrates subsequently developed, and therapy was begun with parenteral ampicillin